Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 124, NWS Lincoln, IL

June 12, 1998Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 12, 1998, 5:48 PM CDT for Edgar County, Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1998, 5:48 PM CDT (22:48 UTC)
Expired
Jun 12, 1998, 6:30 PM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Edgar County, IL

The radar

The Indianapolis radar (KIND), 125 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:00 PM CDTThunderstorm Wind 61Paris, ILThunderstorm winds blew down numerous trees and tree limbs from Paris to Vermilion as the thunderstorm associated with them moved east southeast across Edgar County.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 122248 RRA
SVRSPI
ILC045-122330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
548 PM CDT FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN EDGAR COUNTY IN EAST CENTRAL ILLINOIS


* UNTIL 630 PM CDT

* AT 545 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  5 MILES WEST OF PARIS...MOVING EAST AT 40 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  PARIS
  KANSAS
  VERMILION

LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

TF/BK
p

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:05 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 12, 1:05 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
105 PM CDT FRI JUN 12 1998

17Z SFC ANALYSIS SHOWING CF NOW EXTENDING FROM NW-W CENT IL BACK INTO W
CENT MO. PLENTY OF LOW LVL MOISTURE AVAILABLE WITH DEW PTS IN THE LWR
70S ACROSS CENT IL. LOW LVL MOISTURE CONV NOT TOO IMPRESSIVE ATTM ALONG
BOUNDARY. CU HAS BEEN FORMING ALONG THIS BOUNDARY BUT ONLY SHRA
ACTIVITY REMAINING BACK ACROSS IA. EXTREMELY UNSTABLE CONDS ACROSS CWA
AHEAD OF FRONT. LATEST ADAP INDICATING LIS TO MINUS 8 AND NO CAP. WITH
NEAR MAX SUNSHINE INTO EARLY THIS AFT AND HIGH LOW LVL MOISTURE...CAPES
PROGGED TO BE OVER 3000 J/KG. S/W TROF WORKING E OUT OF NE SHOULD AID
IN TSTM DVLPMNT SOON. WITH EXTREMELY UNSTABLE AIRMASS IN PLACE/SRH
VALUES OF 150-200 AND 50-60 KT MID LVL JET WOULD EXPECT SOME OF THESE
STORMS TO TURN SEVERE. AS S/W MOVES EAST EARLY THIS EVE AND SFC TROF
WORKS SE OF AREA TSTMS SHOULD MOVE QUICKLY EAST OF AREA.

PIA  60/82  20
SPI  60/82  40
D"EC  60/82  40
CMI  60/82  40
LWV  62/84  40

FRIEDERS

In the hours before

Special weather statement, Jun 12, 5:13 PM CDT, 35 minutes before
ILZ031-037-038-041>043-047>051-122315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
513 PM CDT FRI JUN 12 1998

...TORNADO WATCH CANCELLED FOR COUNTIES IN CENTRAL ILLINOIS...

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN
CENTRAL ILLINOIS...WOODFORD...MC LEAN...TAZEWELL...LOGAN...
DEWITT...MENARD...SANGAMON...SCOTT...MORGAN...CASS...AND MASON.

SEVERE THUNDERSTORMS HAVE MOVED SOUTHEAST OUT OF THESE COUNTIES AND
ARE NO LONGER A THREAT.

SCATTERED SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED THROUGH
THE EVENING.

PALMER
Special weather statement, Jun 12, 5:13 PM CDT, 35 minutes before
ILZ031-037-038-041>043-047>051-122315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
513 PM CDT FRI JUN 12 1998

...TORNADO WATCH CANCELLED FOR COUNTIES IN CENTRAL ILLINOIS...

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN
CENTRAL ILLINOIS...WOODFORD...MC LEAN...TAZEWELL...LOGAN...
DEWITT...MENARD...SANGAMON...SCOTT...MORGAN...CASS...AND MASON.

SEVERE THUNDERSTORMS HAVE MOVED SOUTHEAST OUT OF THESE COUNTIES AND
ARE NO LONGER A THREAT.

SCATTERED SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED THROUGH
THE EVENING.

PALMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:27 PM CDTSevere Thunderstorm WarningILXLogan, McLean, Menard48 min
Jun 12, 3:59 PM CDTSevere Thunderstorm WarningILXDeWitt46 min
Jun 12, 4:03 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion42 min
Jun 12, 4:17 PM CDTSevere Thunderstorm WarningILXMacon, Piatt43 min
Jun 12, 4:33 PM CDTSevere Thunderstorm WarningILXChristian42 min
Jun 12, 4:40 PM CDTSevere Thunderstorm WarningILXDouglas35 min
Jun 12, 4:45 PM CDTSevere Thunderstorm WarningILXShelby45 min
Jun 12, 4:49 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion41 min
Jun 12, 5:06 PM CDTTornado WarningILXShelby24 min
Jun 12, 5:12 PM CDTTornado WarningILXColes, Douglas, Edgar33 min
Jun 12, 5:17 PM CDTTornado WarningILXMoultrie28 min
Jun 12, 5:45 PM CDTTornado WarningILXColes45 min
Jun 12, 5:52 PM CDTTornado WarningILXClark, Cumberland53 min
Jun 12, 6:18 PM CDTTornado WarningILXClay57 min
Jun 12, 6:24 PM CDTSevere Thunderstorm WarningILXChristian36 min
Jun 12, 6:36 PM CDTSevere Thunderstorm WarningILXShelby39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.